Quantcast

Rosacea Affects Nose, Cheeks, Chin, Eyes

September 18, 2008

DEAR DR. DONOHUE: I am a 78-year-old male who recently experienced a breaking out on my face and around my nose. Pimples came up. My physician diagnosed it as rosacea. He prescribed tetracycline and MetroGel ointment. The area cleared up. I wonder if I can stop taking the prescriptions. Perhaps you might explain what rosacea is. – O.L.

ANSWER: Rosacea (rose-A-shuh) can happen to anyone, but it particularly singles out people who were or are prone to blush easily. The tip of the nose, the cheeks and the chin are the places where the skin stays red and on which pimples break out. In time, tangles of small blood vessels also appear on those places. Without treatment, the nose can become disfigured.

Eye involvement is an unappreciated aspect of rosacea. The eyes feel gritty, water and become bloodshot. In a few cases, the eyes are the only manifestation of this disorder.

Most often, rosacea is a chronic illness requiring chronic treatment. You can stop your medicines if your doctor agrees. The worst that can happen is that it will return.

Stay out of the sun and always wear sunscreen when going outside. Don’t drink alcohol. Stay away from spicy foods. Hot beverages encourage breakouts.

DEAR DR. DONOHUE: My friend’s daughter had her first menstrual period at age 11. My friend blames this on hormones in milk and now insists that her daughter drink only hormone-free milk. Is this necessary? – G.B.

ANSWER: The age at which girls begin to menstruate has gotten younger in the past 100 years. The average age for the first menstrual period is now 12, and it ranges from 9 to 16. Theories about what has brought this about are controversial, but many experts believe it has to do with better nutrition and overall health.

Pregnant cows secrete estrogen into milk, and some scientists believe that such milk could be responsible for laying the ground for hormone-dependent cancers like breast cancer.

Recombinant bovine growth hormone, rBGH, is a hormone given to some cows to increase their milk production. A significant number of people believe that it is a cause of early-onset menstrual periods. Not everyone agrees. I don’t know how this issue will be resolved. If I had a young daughter, I would not be afraid to have her drink regular milk.

DEAR DR. DONOHUE: In March 2007, I was given steroid medication in the hospital during minor back surgery. Three to four months later, I developed a case of shingles. In 2006, I had a series of steroid injections for back pain (against my good judgment). After the shots, I developed a first-ever bout of bronchitis. Am I correct in thinking the steroids weakened my immune system? What can I do to improve it? – C.W.

ANSWER: “Steroid” here refers to the cortisone family of medicines, not to the male hormone steroids used by athletes to build muscles.

Cortisone and its close relatives like prednisone, when given in large doses for a prolonged period of time, can have many undesirable side effects, like bone weakening, a rise in blood sugar, skin thinning, a shift of fat from the extremities to the face, abdomen and back of the neck, and suppression of the immune system, which leaves people more susceptible to infections.

The drugs have to be taken long term for this effect. For some illnesses, these medicines are the only ones that can control the illness and prevent death. In those cases, the deleterious side effects have to be endured.

You really don’t describe high-dose, prolonged cortisone therapy. I don’t believe your steroid treatment contributed to the outbreak of shingles or your bronchitis. When the cortisone drugs are stopped, the immune system rebounds.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853- 6475. Readers may also order health newsletters from www.rbmamall.com.

(c) 2008 Sun-Journal Lewiston, Me.. Provided by ProQuest LLC. All rights Reserved.




comments powered by Disqus